Skip to main content

Global exact optimization for covering a rectangle with 6 circles

Abstract

We address the problem of covering a rectangle with six identical circles, whose radius is to be minimized. We focus on open cases from Melissen and Schuur (Discrete Appl Math 99:149–156, 2000). Depending on the rectangle side lengths, different configurations of the circles, corresponding to the different ways they are placed, yield the optimal covering. We prove the optimality of the two configurations corresponding to open cases. For the first one, we propose a mathematical mixed-integer nonlinear optimization formulation, that allows one to compute global optimal solutions. For the second one, we provide an analytical expression of the optimal radius as a function of one of the rectangle side lengths. All open cases are thus closed for the optimal covering of a rectangle with six circles.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15

References

  1. Audet, C., Hansen, P., Messine, F.: Extremal problems for convex polygons. J. Global Optim. 38, 163–179 (2007)

    MathSciNet  Article  Google Scholar 

  2. Audet, C., Hansen, P., Messine, F., Xiong, J.: The largest small octagon. J. Comb. Theory 98, 46–59 (2002)

    MathSciNet  Article  Google Scholar 

  3. Belotti, P., Lee, J., Liberti, L., Margot, F., Wachter, A.: Branching and bounds tightening techniques for non-convex MINLP. Optim. Methods Softw. 24, 597–634 (2009)

    MathSciNet  Article  Google Scholar 

  4. Cafieri, S., Hansen, P., Messine, F.: Covering a square with six circles by deterministic global optimization. In: AIP Conference Proceedings, vol. 2070, p. 020024 (2019)

  5. Heppes, A., Melissen, J.: Covering a rectangle with equal circles. Period. Math. Hung. 34, 65–81 (1997)

    MathSciNet  Article  Google Scholar 

  6. Kazakov, A., Lempert, A., Lebedev, P.: Congruent circles packing and covering problems for multi-connected domains with non-euclidean metric, and their applications to logistics. In: Mathematical and Information Technologies MIT-2016 (2016)

  7. Melissen, J., Schuur, P.: Improved coverings of a square with six and eight equal circles. Electron. J. Comb. (1996)

  8. Melissen, J., Schuur, P.: Covering a rectangle with six and seven circles. Discrete Appl. Math. 99, 149–156 (2000)

    MathSciNet  Article  Google Scholar 

  9. Nurmela, K., Ostergard, P.: Helsinki University of Technology, HUT-TCS-A62 (2000)

  10. Stoyan, Y., Patsuk, V.: Covering a compact polygonal set by identical circles. Comput. Optim. Appl. 46, 75–92 (2010)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Frédéric Messine.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cafieri, S., Hansen, P. & Messine, F. Global exact optimization for covering a rectangle with 6 circles. J Glob Optim 83, 163–185 (2022). https://doi.org/10.1007/s10898-021-01007-0

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10898-021-01007-0

Keywords

  • Covering
  • Global optimization
  • Mixed-integer nonlinear optimization
  • Circle configuration
  • Discrete geometry